Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Pittsburgh, PA

August 4, 2017Clarion County, Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 3:12 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 3:12 PM EDT (19:12 UTC)
Expired
Aug 4, 2017, 3:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:40 PM EDTTSTM WND DMGCranberry, PAMULTIPLE TREES DOWN IN CRANBERRY TWP.
Aug 4, 3:40 PM EDTTSTM WND DMGPresident, PAMULTIPLE TREES DOWN ON PRESIDENT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS51 KPBZ 041912
SVRPBZ
PAC031-053-121-041945-
/O.NEW.KPBZ.SV.W.0155.170804T1912Z-170804T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
312 PM EDT FRI AUG 4 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Venango County in northwestern Pennsylvania...
  Northwestern Clarion County in west central Pennsylvania...
  West central Forest County in northwestern Pennsylvania...

* Until 345 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located 11 miles west of
  Knox, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Damage to trees and power lines. 

* Locations impacted include...
  Oil City...                       Sugarcreek...
  Tionesta...                       Hasson Heights...
  Seneca...                         Emlenton...
  Rouseville...                     Kennerdell...
  Woodland Heights...               Oil Creek State Park...
  Cranberry Township...             

This includes  Interstate 80 in Pennsylvania near mile marker 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4150 7936 4117 7969 4124 7986 4157 7969
TIME...MOT...LOC 1912Z 208DEG 36KT 4119 7976 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
1 follow-up statement
959 
WWUS51 KPBZ 041928
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT FRI AUG 4 2017

PAC031-053-121-041945-
/O.CON.KPBZ.SV.W.0155.000000T0000Z-170804T1945Z/
Venango PA-Clarion PA-Forest PA-
328 PM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL VENANGO...NORTHWESTERN CLARION AND WEST CENTRAL FOREST
COUNTIES...

At 328 PM EDT, a severe thunderstorm was located near Oil City,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Damage to trees and power lines. 

Locations impacted include...
Oil City...                       Sugarcreek...
Tionesta...                       Hasson Heights...
Seneca...                         Emlenton...
Rouseville...                     Kennerdell...
Woodland Heights...               Oil Creek State Park...
Cranberry Township...             

This includes  Interstate 80 in Pennsylvania near mile marker 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4150 7936 4117 7969 4124 7986 4157 7969
TIME...MOT...LOC 1928Z 210DEG 49KT 4142 7958 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 4, 2:13 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front crossing tonight will usher cooler weather and
less humid air this weekend. The front will bring more rain
Sunday night into Monday. Below normal temperatures are forecast
much of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Showers and thunderstorms will continue until a cold front
passes between 0Z Ohio and 4Z mountains. The threat of damaging
winds remains the greatest concern which concurs with reports
received so far. Flash flooding is a lower threat, but non-zero.
Most favored locations would be ones that receive a storm this
afternoon then hit again with the line associated with the
front.

Drier air works in overnight and with enough of a pressure
gradient do not foresee fog as a concern during the predawn
hours. Dewpoints will be nearly 15F-20F lower at 12Z Saturday
than 24 hours ago. Pockets of cooler air aloft associated with
the mid level trough may generate scattered but brief showers
during the morning hours north of I80.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Much cooler and less humid weather are the main story in this time
frame. Mid level trough axis sweeps through during the morning hours
which could spawn scattered showers closer to Lake Erie so will keep
low pops to account given sufficient moisture in the column with a
passing trigger. Dewpoints will make it feel noticeably less humid
as the are forecast in the 50s while daytime highs barely make it
to 70F!

Southerly winds don't give us a long reprieve of sub 60F dewpoints
as they return Sunday.  Mid and high clouds invade during the
afternoon from south to north. There is no precipitation forecast
during the daytime hours.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights:
- Below normal temperatures
- Wet start to the work week
- Quieter in the middle and late

Baroclinic zone that crosses today will stall south of our
region then return as a warm front Sunday night into Monday.
This will spread a good slug of showers across the area during
the aforementioned time frame. Along and south of the boundary
PWATS surpass 1.5", but thankfully due to clouds and limited
instability thunder was still kept out of the forecast. This
will also cut down on rain rates and threat of flooding in
areas that were hard hit a week ago and clean up efforts are
ongoing. At this time, have not ruled out potential flooding
given rainfall amounts between 1-2", however confidence is not
high enough to include in the hazardous weather outlook.

Below normal H5 heights dominate through mid week which spells below
normal temps with highs only in the 70s and 60s across higher
elevations. Heights build toward the end of the period allowing
MaxT to return to normal numbers. With passing mid level waves
showers and thunderstorms return during the peak heating hours.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Two areas of thunderstorms are likely to affect many terminals
in the first six hours of the 18Z TAFs. One area of
thunderstorms has consolidated across the northern West
Virginia panhandle and is moving north-northeast, while the
cold front currently across central Ohio will move east through
the afternoon hours. Attempted to time out the thunderstorm
groups as best as possible by using a tempo group for each round
of storms. With HLG having dropped to 1/2 mile visibility in
heavy rain, have already dropped several locations to 1 mile
visibility in the initial tempo group. Gusts to at least 30 kt
will be possible in any thunderstorm.

Most precipitation will have moved east of the forecast area by
sunset. Behind the front, winds will shift from the S-SW to the
west and remain around 10 kt overnight. A period of low clouds
is expected late tonight into Saturday morning, but so far the
only sites expected to have a ceiling will be FKL/DUJ. Depending
on extent of cloud cover, MVFR/IFR ceilings will also be
possible at BVI/PIT/AGC/LBE. All terminals should return

.OUTLOOK...
Restrictions are likely again with Mon low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

98/33
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Local storm report, Aug 4, 3:01 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
08/04/2017                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES DOWN AT THE CORNER OF FREEPORT RD. AND WOODBURY
            RD.

&&

EVENT NUMBER PBZ1701973

RCC
Local storm report, Aug 4, 3:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     1 SE MIDDLEBOURNE       40.05N  81.33W
08/04/2017                   GUERNSEY           OH   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER PBZ1701974

98
Local storm report, Aug 4, 3:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 NE CLEARVIEW          40.16N  80.66W
08/04/2017  E0.88 INCH       OHIO               WV   PUBLIC

0140 PM     TSTM WND DMG     6 NNE ALEPPO            39.90N  80.41W
08/04/2017                   GREENE             PA   911 CALL CENTER

            TREES DOWN ON POLAND RUN RD

0145 PM     TSTM WND DMG     7 SE WEST FINLEY        39.94N  80.37W
08/04/2017                   GREENE             PA   911 CALL CENTER

            TREES DOWN ON GRANGE RD

&&

EVENT NUMBER PBZ1701975
EVENT NUMBER PBZ1701976
EVENT NUMBER PBZ1701977

TGREEN
Local storm report, Aug 4, 3:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 S SALIDA              40.33N  80.01W
08/04/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1701978

98
Local storm report, Aug 4, 3:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 SSE FIVE POINTS       41.04N  79.90W
08/04/2017                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREE DOWN BLOCKING PRY ROAD. ALSO PULLED DOWN
            WIRES.

&&

EVENT NUMBER PBZ1701979

AMILLER
Local storm report, Aug 4, 3:12 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     ANTRIM                  40.12N  81.35W
08/04/2017                   GUERNSEY           OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN... ONE ON A HOUSE

&&

EVENT NUMBER PBZ1701980

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 1:26 PM EDTSevere Thunderstorm WarningPBZWashington49 min
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington44 min
Aug 4, 2:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 2:42 PM EDTSevere Thunderstorm WarningPBZButler33 min
Aug 4, 2:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 4, 2:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland34 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningPBZVenango30 min
Aug 4, 3:32 PM EDTSpecial Weather StatementPBZClarion28 min
Aug 4, 3:45 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 4:00 PM EDTSpecial Weather StatementPBZIndiana30 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence31 min
Aug 4, 5:33 PM EDTSpecial Weather StatementPBZLawrence27 min
Aug 4, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer, Venango49 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningPBZFayette, Greene26 min
Aug 4, 6:46 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango59 min
Aug 4, 7:30 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 7:51 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.